Nebraska, 2025Tornadoes and Hail in Nebraska, May 19, 2025
May 19, 2025 · NWS OAX · 25 events in 7 counties and zones
On May 19, 2025, a negatively tilted mid to upper-level trough advancing into the central Plains helped spin up a surface low over eastern Colorado, which then progressed into central Nebraska and gradually deepened. Clearing skies and the erosion of earlier convective debris through the afternoon allowed for modest destabilization, with surface-based CAPE values exceeding 2500 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 19, 2025, a negatively tilted mid to upper-level trough advancing into the central Plains helped spin up a surface low over eastern Colorado, which then progressed into central Nebraska and gradually deepened. Clearing skies and the erosion of earlier convective debris through the afternoon allowed for modest destabilization, with surface-based CAPE values exceeding 2500 J/kg. This was accompanied by strong deep-layer shear exceeding 50 knots, creating a favorable environment for severe storm development.
Thunderstorms initiated in the late afternoon across two main areas: near the surface low in east-central Nebraska and along a warm front positioned across southeast Nebraska. Initial convection took the form of discrete supercells before evolving into more organized clusters as the evening progressed.
In east-central Nebraska, supercells produced hail as large as 2.75 inches in diameter near Schuyler and damaging wind gusts up to 60 mph in Butler County. One of these storms also spawned an EF-1 tornado in Dodge County, which caused damage to campers, mobile homes, and trees. Meanwhile, in southeast Nebraska, another supercell produced hail up to 1.25 inches in diameter southwest of Pawnee City and a brief, intermittent EF-U tornado that tracked across portions of Pawnee and Richardson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 2:25 PM CST, 58 minutes earlier. Its key messages:
- Showers and storms (40-80% chance) develop this afternoon and evening across the forecast area. Storms may be severe with large hail, damaging winds, heavy rain/flash flooding, and a tornado or two.
- Showers and storms may linger into Tuesday (15-30% chance) over northeast Nebraska/western Iowa, and again Wednesday.
- Pleasant weather is in store for Thursday, with precip chances returning Friday through Sunday (20-40%).
Area forecast discussion, May 19, 2:25 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 PM CDT Mon May 19 2025
.KEY MESSAGES...
- Showers and storms (40-80% chance) develop this afternoon and
evening across the forecast area. Storms may be severe with
large hail, damaging winds, heavy rain/flash flooding, and a
tornado or two.
- Showers and storms may linger into Tuesday (15-30% chance)
over northeast Nebraska/western Iowa, and again Wednesday.
- Pleasant weather is in store for Thursday, with precip chances
returning Friday through Sunday (20-40%).
&&
.DISCUSSION...
Issued at 307 PM CDT Mon May 19 2025
.SHORT TERM.../Today through Tuesday Night/
GOES-19 satellite imagery shows an area of stratus across
northeast Nebraska extending into western Iowa this afternoon
with clearing now evident across portions of southeast Nebraska.
19z RAP sfc analysis shows the main sfc low based over south
central Nebraska and north central Kansas with the main warm
front now draped over southeast Nebraska.
Our main attention in the immediate short term continues to be the
severe threat for the afternoon/evening hours today. Forcing for
ascent will increase throughout the day as a 500 mb left exit region
of a jet streak sits on top of the forecast area. The 998 mb sfc low
is forecast to continue tracking east northeast, continuing to lift
the warm front and warm sector over southeast Nebraska/southwest
Iowa helping bring in anywhere from 65F to maybe even 70F dew
points. Steepening 700-500 mb lapse rates with 1,500 to 3,000 J/kg
of MLCAPE and the additional moisture is resulting in an unstable
airmass with little to no capping seen in areas where clearing is
evident. 0-6 km bulk shear values show around 50 to 60 kts
indicating supercells would be the most favored convective type
initially, particularly in areas ahead of the sfc cold
front/dry line and in the warm sector where the shear vector is
more perpendicular to the frontal boundary. Hodographs do show
decent low level curvature with latest KOAX VWP data showing
0-1 km SRH between 100-200 m^2/s^2. SRH looks to be particularly
higher over southwest Iowa per model guidance, and the best 0-1
km bulk shear still appears to be mainly to the east northeast
of where the instability axis is seen.
On to the CAMs...convective evolution admittedly is somewhat messy,
but the majority of CAMs have been keying in on two areas for storm
initiation around 20-21z: primarily along the southeast
Nebraska/northeast Kansas border where a cluster of supercells
develop and track northeast and eventually congeal into an MCS
feature over southwest Iowa, and a broken line of storms along a
boundary over northeast and east central Nebraska. This broken line
of convection eventually pushes eastward but seems to dissipate by
the 03-05z timeframe as it nears the Missouri River area.
It is also worth noting that CAMs also indicate convection
developing mainly in the open warm sector over the western
Missouri/extreme northeast Kansas area this afternoon and evening.
KEAX radar has already started to pick up on this activity as of
1940z. This activity could potentially hinder and limit available
instability for storms developing in southeast Nebraska. For now,
have introduced two main areas of 60 to 80% PoPs to account for the
two main areas of convective initiation with widespread 40-50% PoPs
for the rest of the forecast area this evening as storms congeal
together.
For these reasons, the Storm Prediction Center highlights a
large portion of our forecast area in a slight risk of severe
weather, with an enhanced risk including far southeast Nebraska.
The main hazards expected with any convection that develops
continue to be large hail and damaging winds, with a tornado
also possible.
Heavy rain and isolated flash flooding will also be of concern
as the Weather Prediction Center highlights a slight risk of
excessive rainfall across far southeast Nebraska and southwest
Iowa, with a marginal risk encompassing the area just outside of
the slight risk. Warm cloud depths continue to be around that
3,500 meter range with PWATs anywhere from 1.5 to 1.75 inches at
times this evening and overnight. Repeated passage of storms
coupled with last night's rainfall may result in flooding
issues.
Showers and thunderstorms may linger (15-30% PoPs) throughout the
day Tuesday mainly over northeast Nebraska and western Iowa as we'll
still be under the influence of the 500 mb circulation and cyclonic
flow. Highs Tuesday will be in the low 50s north to mid 60s near the
Nebraska/Kansas border under cloudy skies.
.LONG TERM.../Wednesday through Sunday/
Lingering ribbon of vorticity from the 500 mb circulation may
trigger a few scattered showers and storms (15-30% PoPs) again over
northeast Nebraska/far western Iowa Wednesday, but not expecting a
whole lot from this activity. Otherwise, Thursday appears to be a
fairly nice day with highs in the 60s although somewhat breezy with
northwesterly winds.
As we head toward Friday and the end of the work week, will see some
more 500 mb waves swing through and generate some forcing for
scattered showers and storms (20-40% chance per NBM guidance).
Several of the severe weather machine learning algorithms show at
least some low end chance for severe, but with these systems still
being several days out, a lot could change. Temperatures will remain
in the mid 60s to low 70s to end the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon May 19 2025
A busy TAF period is in store, initially with low ceilings ranging
from MVFR to LIFR while areas of drizzle and mist reduce
visibilities into the MVFR/IFR range at and around KOFK. The
bank of clouds is expected to stick around, only clearing out of
Lincoln for a short period of time this evening before filling
back in overnight. Potentially strong storms are expected to
develop as well, affect each of the TAF sites for short period
of time, bringing strong winds and hail where the strongest ones
track. Winds should stay out of the southeast at KOMA/KLNK
through a good chunk of the overnight while KOFK sits on the
other side of the wind shift that eventually begins sweeping
eastward after 10z tomorrow morning.
Thunderstorm Timing Today:
KOFK: 19-22Z
KOMA: 23-01z
KLNK: 22-00z
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Castillo
AVIATION...Petersen
Hazardous weather outlook, May 19, 2:33 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Mon May 19 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Mon May 19 2025
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Showers and thunderstorms remain possible this afternoon and
evening (40-80% chance). Severe weather is possible over
southeast Nebraska and southwest Iowa where the main threats are
large hail, damaging winds, localized flash flooding, and
tornadoes.
Showers and storms may linger into Tuesday over northeast Nebraska
and western Iowa, but not expecting these to be severe.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
Showers and storms return for Friday through Sunday. The severe
threat will be better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, May 19, 9:44 AM CST, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1044 AM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM Tstm Wnd Dmg Malcolm 40.91N 96.87W
05/19/2025 Lancaster NE Public
Delayed report of tree limbs down relayed by
local emergency management. Time estimated
based on radar.
&&
DMPLocal storm report, May 19, 9:49 AM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1049 AM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Hail Orchard 42.34N 98.24W
05/19/2025 E0.75 Inch Antelope NE Trained Spotter
&&Local storm report, May 19, 9:57 AM CST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1057 AM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg 3 SSW Clarkson 41.68N 97.14W
05/19/2025 Colfax NE Public
Delayed report of porch/roof damage. Time
estimated based on radar.
0331 AM Tstm Wnd Dmg 4 S Clarkson 41.67N 97.12W
05/19/2025 Colfax NE Public
Delayed report of thunderstorm wind damage,
near intersection of Rd 8 and Rd T. Time
based on radar.
0336 AM Tstm Wnd Dmg Clarkson 41.72N 97.12W
05/19/2025 Colfax NE Public
Delayed report of tree damage in Clarkson,
NE. Time based on radar.
&&Event by event
18 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Platte
- When
- May 19, 3:23 PM CST
- Where
- Platte County, 3.18 mi ESE of Tarnov
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -97.460
Emergency management report of a semi truck blow over east of Tarnov.
Hail, Butler
- When
- May 19, 3:23 PM CST
- Where
- Butler County, 2.32 mi NNW of Millers Fld Arpt
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.310, -97.370
NWS Employee report of hail measured up to 1.75 in diameter.
Hail, Platte
- When
- May 19, 3:24 PM CST
- Where
- Platte County, 0.69 mi N of Columbus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.440, -97.370
Public report of hail estimated up to 1 in diameter.
Hail, Platte
- When
- May 19, 3:27 PM CST
- Where
- Platte County, 2.49 mi ESE of Columbus
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.410, -97.330
Public report of hail measured up to 1.25 in diameter.
Hail, Platte
- When
- May 19, 3:30 PM CST
- Where
- Platte County, 2.93 mi SE of (Olu)columbus Arpt
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 41.420, -97.290
Public report of hail measured up to 3 in diameter.
Hail, Platte
- When
- May 19, 3:38 PM CST
- Where
- Platte County, 3.45 mi SE of Brandts Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.440, -97.260
Public report of hail estimated up to 1.75 in diameter.
Hail, Platte
- When
- May 19, 3:39 PM CST
- Where
- Platte County, 2.59 mi SE of Brandts Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.450, -97.270
Public report of hail measured up to 1 in diameter.
Hail, Colfax
- When
- May 19, 3:40 PM CST
- Where
- Colfax County, 1.25 mi WNW of Richland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.440, -97.240
Public report of hail measured up to 1.75 in diameter.
Thunderstorm Wind, Platte
- When
- May 19, 3:40 PM CST
- Where
- Platte County, 3.79 mi SE of (Olu)columbus Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.410, -97.280
Personal weather station wind gust measured at 58 mph.
Hail, Colfax
- When
- May 19, 3:45 PM CST
- Where
- Colfax County, 1.48 mi NNE of Richland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -97.210
Public report of hail estimated up to 1 in diameter.
Hail, Colfax
- When
- May 19, 3:56 PM CST
- Where
- Colfax County, 2.94 mi ESE of Richland
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.410, -97.170
Public report of hail estimated up to 1.25 in diameter. Report received via mPING.
Hail, Colfax
- When
- May 19, 4:04 PM CST
- Where
- Colfax County, 2.93 mi NW of Schuyler
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -97.110
Trained spotter report of hail estimated up to 1.5 in diameter.
Hail, Colfax
- When
- May 19, 4:09 PM CST
- Where
- Colfax County, Schuyler
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.450, -97.070
Delayed report of hail estimated at baseball-sized hail via a picture relayed by emergency management. Time estimated based on radar.
Hail, Pawnee
- When
- May 19, 4:23 PM CST
- Where
- Pawnee County, 5.51 mi SSW of Pawnee City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.050, -96.200
Public report of hail estimated up to 1.25 in diameter. Report received via mPING.
Tornado, Dodge
- When
- May 19, 4:29 PM CST to 4:31 PM CST
- Where
- Dodge County, 2.29 mi WSW of Bay State to 0.9 mi SSW of Bay State
- Rating
- EF1
- Path length
- 1.69 mi
- Path width
- 70 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.457, -96.871
A tornado developed on the Platte River just west of County Road 3 at 4:29 PM CST. The tornado moved east on the river before coming on the north shore where it damaged some campers and mobile homes, as well as cottonwood and maple trees. This included one very large cottonwood tree which was uprooted and fell on to a home. The life cycle of the tornado was evaluated using time stamped video from storm chasers. The final part of the track was intermittent, and the entire tornado lasted for approximately 2 minutes and 30 seconds. Damage to trees and homes indicated a narrow swath of peak estimated wind speed of 90 to 100 mph.
Hail, Dodge
- When
- May 19, 4:39 PM CST
- Where
- Dodge County, 3.61 mi NNW of Bay State
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.520, -96.850
Amateur radio report of hail measured up to 1.75 in diameter.
Tornado, Pawnee
- When
- May 19, 4:50 PM CST to 4:52 PM CST
- Where
- Pawnee County, 1.52 mi NNE of Du Bois to 2.45 mi ENE of Du Bois
- Rating
- EFU
- Path length
- 1.45 mi
- Path width
- 50 yd
- Continued into
- Richardson, Ne (OAX)
- Reported by
- Storm Chaser
- Coordinates
- 40.050, -96.038
Storm chaser videos indicate that an intermittent weak tornado tracked just south of Highway 8, beginning in an open field east of Highway 50, and continuing with an intermittent ground-level circulation and dust until ending prior to reaching 631 road. The ground level dust circulation did appear to be connected to a cloud base circulation, although without a fully visible condensation funnel. No damage was noted with this tornado.
Tornado, Richardson
- When
- May 19, 4:52 PM CST to 4:53 PM CST
- Where
- Richardson County, 9.39 mi SSW of Humboldt to 9.11 mi SSW of Humboldt
- Rating
- EFU
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.049, -96.011
Storm chaser videos indicate that an intermittent weak tornado tracked just south of Highway 8, beginning in an open field east of Highway 50, and continuing with an intermittent ground-level circulation and dust until ending prior to reaching 631 road. The ground level dust circulation did appear to be connected to a cloud base circulation, although without a fully visible condensation funnel. No damage was noted with this tornado.
Thunderstorm Wind, Butler
- When
- May 19, 5:05 PM CST
- Where
- Butler County, 2.08 mi E of Bruno
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -96.930
Trained spotter report of wind gusts estimated at 50 to 60 mph along with pea sized hail.
Hail, Dodge
- When
- May 19, 5:06 PM CST
- Where
- Dodge County, 1.7 mi ENE of Ridgeley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -96.690
Public report of hail estimated up to 1.75 in diameter.
Hail, Richardson
- When
- May 19, 5:16 PM CST
- Where
- Richardson County, 6.42 mi SW of Dawson
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.060, -95.910
Storm chaser report of hail measured up to 1 in diameter.
Hail, Dodge
- When
- May 19, 5:20 PM CST
- Where
- Dodge County, 0.86 mi SE of Hooper
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.610, -96.540
Public report of hail measured up to 1.75 in diameter. Report received via mPING.
Thunderstorm Wind, Dodge
- When
- May 19, 5:27 PM CST
- Where
- Dodge County, 3.69 mi W of Nickerson
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.540, -96.550
Personal weather station wind gust measured at 59 mph.
Hail, Dodge
- When
- May 19, 5:30 PM CST
- Where
- Dodge County, 0.86 mi SW of Hooper
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.610, -96.560
Public report of hail estimated up to 1.75 in diameter.
Hail, Lancaster
- When
- May 19, 6:20 PM CST
- Where
- Lancaster County, 2.09 mi NW of Cheneys
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.750, -96.630
Public report of hail estimated up to 1 in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Tornado and Flash Flood in Illinois, May 19, 2025$80,000 · EF1 · 6 events
- Flash Flooding and Flood in Alabama, May 19, 2025$112,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253949, 1253958, 1253959, 1253960, 1253961, 1253962, 1253963, 1253964, 1253967, 1253965, 1253966, 1253968, 1253970, 1253971, 1253940, 1253972, 1253938, 1253939, 1253974, 1253973, 1253975, 1253976, 1253979, 1253977, 1253978.